From New Hampshire, USA:
My son has been experiencing a lot of headaches, including one the last five afternoons. He has also been tired, dizzy and urinating more often at those times. He has highs and lows. Last night, he tested at 71 mg/dl [3.9 mmol/L], so he had a juice, a miniature chocolate, raisins and retested and was 72. He gets like this frequently and I'm not sure if it is diabetes related. I did test for ketones and they were negative. What could be going on?
Some of his blood sugars: August 18--12:58 p.m. 224 mg/dl [12.7 mmol/L]; 5:14 p.m. 59 mg/dl [3.3 mmol/L]; August 20--1:12 p.m. 236 mg/dl [13.1 mmol/L]; 8:15 p.m. 275 [15.3 mmol/L]; August 21--10:50 a.m. 87 mg/dl [4.8 mmol/L]; 2:03 p.m. 73 mg/dl [4.1 mmol/L]; 5:17 p.m. 221 mg/dl [12.3 mmol/L]; and August 22--11:17 a.m. 160 mg/dl [8.9 mmol/L]; 1:52 p.m. 52 mg/dl [2.9 mmol/L]; 2:36 p.m. 75 mg/dl [4.2 mmol/L]; and 3:24 p.m. 140 mg/dl [7.8 mmol/L]. He takes Humalog and Lantus every night at 6:30 p.m.
Assuming your son is taking Humalog with meals, then it seems like he is taking too much. If this is the case, you need to talk to your diabetes team about adjusting your insulin to carbohydrate ratio.
[Editor's comment: If your son is not taking Humalog except at dinner, then the lows he is experiencing are probably related to his honeymoon period. One of the symptoms of low blood sugar is a headache, so, you should consider checking his blood sugar when he complains of a headache. Regardless, you should discuss this with your endocrinologist and pediatrician.
See our Guidelines for Treating Lows by Age and Emergency Glucose for more information on treating low blood sugars. Keep in mind that chocolate bars are NOT recommended for treating lows since the fat in them slows down the absorption of glucose. BH]
Original posting 22 Sep 2005
Posted to Aches and Pains
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.